Semin Hear 2019; 40(04): 315-326
DOI: 10.1055/s-0039-1697645
Review Article
Thieme Medical Publishers 333 Seventh Avenue, New York, NY 10001, USA.

Auditory and Vestibular Side Effects of FDA-Approved Drugs for Diabetes

Robert M. DiSogra
1  School of Communication Disorders and Deafness, Kean University, Hillside, New Jersey
,
Jerry Meece
2  Department of Clinical Services, Plaza Pharmacy and Wellness Center, Gainesville, Texas
› Author Affiliations
Further Information

Publication History

Publication Date:
09 October 2019 (online)

Abstract

As of September 10, 2019, there were 75 medications (oral/injectable/inhalants) approved by the U.S. Food and Drug Administration for diabetes management: 1 inhalant, 21 oral combinations, 22 injectable, and 31 oral medications (not in combination with any other diabetes drug). This article isolates the auditory and vestibular side effects of those drugs as reported by the drug's manufacturer as well as those side effects that could interfere with a balance assessment. Twenty of the 75 approved medications (26%) could have an auditory-related side effect. Hearing loss and tinnitus are not on the list. Only two, or just 3%, have vertigo and spinning as reported side effects (one each). More than 50% of the drugs will have some effect on a balance assessment. Audiologists who evaluate a patient with diabetes (PWD) are presented with symptoms that could be related to their diabetes medication. Although the manufacturer might report a side effect as rare or as a percentage from their clinical trials subjects, not all PWD will experience these adverse events. Auditory and vestibular side effects do not dominate the diabetes drug side effect list, but, rather, the most reported side effects could impact a balance assessment. The lists that appear in [Appendices A] and [B] should serve as a guide for all professionals involved in managing the PWD (i.e., audiologists, otolaryngologists, diabetes educators, pharmacists, optometrists, dentists, etc.). The list also serves as a counseling tool if a communication problem emerges during the progression of the diabetes.